The Missouri Department of Health has reported that a woman in her 50’s has died and her death is associated with the use of vaping or e-cigarette products.

The health department concluded that vaping was a contributing factor to the female’s death who was experiencing a long-standing underlying chronic lung condition after speaking with doctors.

This marks the second reported death related to vaping or e-cigarettes.

To read the entire release from the Missouri Department of Heath, read below:

JEFFERSON CITY, MO – A Missouri woman in her mid-50s died this week with her death being associated with the use of e-cigarettes or vaping products. This is the second vaping-related death in Missouri.

Missouri Department of Health and Senior Services (DHSS), in discussion with the person’s treating physicians, concluded that vaping was a contributing factor to the female’s death who was experiencing a long-standing underlying chronic lung condition.

Since Missouri DHSS began advising, and now requiring, physicians to report possible lung injuries associated with e-cigarettes, or vaping, in late August, DHSS has found 35 cases to be confirmed or probable from throughout the state of Missouri, using the case definition developed by the Centers for Disease Control and Prevention (CDC).

“Sadly, we report the tragic impact e-cigarettes have had on another Missourian, and we send our condolences to her family,” said Dr. Randall Williams, DHSS director. “As previously stated, we encourage Missourians to follow the CDC guidance to refrain from using e-cigarette products if you are concerned about these specific health risks, especially while the investigation is ongoing.”

No infectious diseases have been identified with the illness, meaning it doesn’t spread from person to person. These lung illnesses are likely associated with a chemical exposure from vaping. Patients report e-cigarette use and similar symptoms including:

·        Cough, shortness of breath or chest pain.

·        Nausea, vomiting, or diarrhea.

·        Fatigue, fever, or weight loss.

·        Elevated heart rate.

DHSS and the CDC advise anyone using vaping products who experience the symptoms listed above to seek medical care promptly.

CDC recommends that people should not use e-cigarette, or vaping, products that contain THC, particularly from informal sources like friends, or family, or in-person or online dealers. Until the relationship of vitamin E acetate and lung health is better understood, vitamin E acetate should not be added to e-cigarette, or vaping, products.  In addition, people should not add any substance to e-cigarette or vaping products that are not intended by the manufacturer, including products purchased through retail establishments. CDC will continue to update guidance, as appropriate, as new data become available from this outbreak investigation.